Washington, 2019

Damaging Winds and Lightning Strike in Washington, July 23, 2019

July 23, 2019 · NWS OTX · 8 events in 3 counties and zones

During the evening of July 23rd, a strong upper level trough triggered thunderstorms in a moist and unstable air mass over northeast Oregon. These storms moved northeastward into eastern Washington and north Idaho forming into a line of thunderstorms featuring severe wind gusts as they passed through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$274,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of July 23rd, a strong upper level trough triggered thunderstorms in a moist and unstable air mass over northeast Oregon. These storms moved northeastward into eastern Washington and north Idaho forming into a line of thunderstorms featuring severe wind gusts as they passed through the region. Numerous reports of 60 mph wind gusts, downed trees and power outages were received from northeast Washington and north Idaho during the late evening hours as this line swept through the region. Lightning and downed power lines caused multiple brush and structure fires around the area. An estimated 30,000 customers lost power during this thunderstorm outbreak in northeast Washington and north Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 5:23 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 5:23 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
623 PM PDT Tue Jul 23 2019

.SYNOPSIS...
Expect showers and thunderstorms to increase overnight with strong
gusty winds as a cold front moves through the region. Temperatures
will return to near normal Wednesday as winds remain breezy.
Warmer and dry weather anticipated for the end of the work week,
followed by breezy and seasonal weather for the weekend and early
next week.

&&

.DISCUSSION...
Evening update: the thunderstorms are starting to develop. Thus
far most of them have been on the fringes of the forecast area,
with some of the stronger storms over northeast Oregon and earlier
coming off the Blues. The storms in northeast Oregon are on track
to start into the southeast CWA shortly. Other activity is
starting to develop closer to the cold front in the Cascades,
while isolated storms are even popping up around the upper
Columbia Basin just west of our radar. Forecast update to account
for the isolated activity developing. Otherwise forecast seems on
track with the bigger "show" developing as we go into the
remainder of tonight into the overnight. /Cote'

&&

.AVIATION...
00Z TAFS: Surface based convection will increase across southeast
Washington into north Idaho EARLY this evening with the potential
for isolated strong storms with gusty winds and heavy downpours,
especially from KLWS to KPUW and KGEG-KCOE. Breezy westerly winds
will develop from the Cascades and across the Basin with gusts of
30kt in the wake of a cold front. Breezy winds continue into
Wednesday with VFR conditions. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  79  51  85  55  90 /  70   0   0   0   0   0
Coeur d'Alene  60  77  51  83  54  89 / 100  10   0   0   0   0
Pullman        56  76  48  83  51  88 /  60   0   0   0   0   0
Lewiston       66  84  56  91  61  95 /  60   0   0   0   0   0
Colville       57  85  44  89  47  94 / 100  50   0   0   0   0
Sandpoint      62  75  49  82  51  87 / 100  20   0   0   0   0
Kellogg        59  74  54  81  56  87 /  80  10   0   0   0   0
Moses Lake     61  85  53  90  59  95 /  60   0   0   0   0   0
Wenatchee      63  82  57  89  64  92 /  30   0   0   0   0   0
Omak           62  83  55  89  60  93 /  30  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning until 5 AM PDT Wednesday for East Washington
     Northern Columbia Basin (Zone 673)-East Washington Palouse
     and Spokane Area (Zone 674).

&&
Hazardous weather outlook, Jul 23, 4:27 AM PST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
527 AM PDT Tue Jul 23 2019

IDZ001>004-026-027-WAZ031>038-041>044-241230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
527 AM PDT Tue Jul 23 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures will continue today with highs in the 90s.
A cold front will bring showers and thunderstorms to the Cascades
today and then across the remainder of the region this evening
and overnight. Some storms may produce wind gusts in excess of
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Breezy and dry conditions will develop for potential rapid spread
of any new or existing fires in the Cascade valleys and Columbia
Basin.

In the hours before

Special weather statement, Jul 23, 6:27 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
727 PM PDT Tue Jul 23 2019

WAZ033-035-240315-
Upper Columbia Basin WA-Washington Palouse WA-
727 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND
SOUTHWESTERN WHITMAN COUNTIES UNTIL 815 PM PDT...

At 726 PM PDT, Doppler radar was tracking a strong thunderstorm near
Starbuck, or 18 miles north of Dayton, moving north at 35 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Benge and Hooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4707 11813 4706 11781 4659 11800 4658 11805
      4658 11809 4655 11812 4655 11817
TIME...MOT...LOC 0226Z 191DEG 44KT 4658 11810

COTE
Special weather statement, Jul 23, 7:38 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
838 PM PDT Tue Jul 23 2019

WAZ035>038-240415-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
838 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN STEVENS AND SOUTHEASTERN FERRY COUNTIES UNTIL 915 PM
PDT...

At 837 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Davenport, or 28 miles west of Cheney, moving north at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Davenport, Harrington, Fruitland, Bluestem and Wellpinit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a body of water get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4744 11811 4745 11825 4804 11829 4819 11788
TIME...MOT...LOC 0337Z 184DEG 51KT 4754 11818

COTE
Special weather statement, Jul 23, 7:46 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
846 PM PDT Tue Jul 23 2019

IDZ001>004-WAZ033-035>037-240445-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-Northern Panhandle ID-Spokane Area WA-
Upper Columbia Basin WA-Northeast Mountains WA-Washington Palouse WA-
846 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WEST CENTRAL
SHOSHONE...BENEWAH...KOOTENAI...EASTERN LINCOLN...NORTHEASTERN
WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 945 PM PDT...

At 844 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medical Lake to 13 miles southwest of
Plummer. Movement was east-northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Spokane, Coeur D'alene, Post Falls, Hayden, Cheney, Rathdrum, St.
Maries, Dalton Gardens, Kellogg, Pinehurst, Osburn, Wallace, Liberty
Lake, Airway Heights, Medical Lake, Millwood, Plummer, Mullan, Hauser
and Smelterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a body of water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4712 11700 4756 11798 4788 11658 4746 11564
      4745 11574 4742 11575 4740 11566 4738 11564
      4737 11558 4734 11555
TIME...MOT...LOC 0344Z 254DEG 57KT 4754 11778 4716 11704

COTE

The radar

The Spokane radar (KOTX), 10 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
July 23, 7:59 PM PST to 8:00 PM PST
Where
Spokane County, 0.04 mi NNW of (Geg)spokane Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.621, -117.530

The ASOS station at the Spokane International Airport measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Spokane

When
July 23, 8:00 PM PST to 8:15 PM PST
Where
Spokane County, 1.45 mi SE of Ft Wright
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
47.657, -117.446

Thunderstorm winds downed trees and damaged power lines in the Brown's Addition section of Spokane. Time estimated from Radar.

Thunderstorm Wind, Spokane

When
July 23, 8:00 PM PST to 8:15 PM PST
Where
Spokane County, 1.95 mi SSE of Spokane
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.643, -117.407

Multiple reports were received of downed trees, power outages and damaged vehicles from thunderstorm winds in the South Hill neighborhood of Spokane.

Thunderstorm Wind, Spokane

When
July 23, 8:00 PM PST to 8:45 PM PST
Where
Spokane County, 0.9 mi ESE of Spokane
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
47.663, -117.404

City of Spokane crews removed 26 downed trees from residential city streets and one arterial as a result of thunderstorm winds that measured at 60 mph at the Spokane Airport.

Lightning, Spokane

When
July 23, 8:15 PM PST to 8:35 PM PST
Where
Spokane County, 1.49 mi NNE of Spokane
Property damage
$200,000
Reported by
Newspaper
Coordinates
47.691, -117.410

Lightning striking a power line caused a fire which spread to a nearby house, gutting it and damaging another neighboring house. Time estimated from radar data.

Thunderstorm Wind, Spokane

When
July 23, 8:21 PM PST to 8:22 PM PST
Where
Spokane County, 0.25 mi NW of (Sff)felts Fld Spoka
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.683, -117.324

The ASOS station at the Spokane Felts Field Airport measured a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Ferry

When
July 23, 8:30 PM PST to 8:45 PM PST
Where
Ferry County, 4.17 mi WNW of Meteor
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.289, -118.366

A thunderstorm wind gust caused a tree to fall on a cabin and damaged a dock at the Rainbow Beach Resort on North Twin Lake. Time estimated from radar data.

Thunderstorm Wind, Pend Oreille

When
July 23, 8:50 PM PST to 9:00 PM PST
Where
Pend Oreille County, 0.64 mi NE of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.187, -117.041

A member of the public reported a 12 inch diameter pine tree snapped halfway up the trunk near Newport from a thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834017, 836468, 836471, 845037, 845008, 836472, 834019, 834018.